Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Clin Pathol. 2002 Jun;117(6):844-50.

Thrombopoietin administered during induction chemotherapy to patients with acute myeloid leukemia induces transient morphologic changes that may resemble chronic myeloproliferative disorders.

Author information

1
Department of Pathology, Immunology, and Laboratory Medicine, University of Florida College of Medicine, Gainesville 32610-0275, USA.

Abstract

Thrombopoietin (TPO), a potent stimulator of megakaryocyte and platelet production, has been used in clinical trials to reduce thrombocytopenia after chemotherapy in patients with acute myeloid leukemia (AML). We report that TPO therapy is associated with peripheral blood and bone marrow findings that can mimic myeloproliferative disorders. Peripheral blood and bone marrow samples of 13 patients with AML who received TPO were examined. A subset of bone marrow samples exhibited hypercellularity, megakaryocytic hyperplasia, and reticulin fibrosis after TPO administration. Cases demonstrated as many as 58.4 megakaryocytes per high-powerfield (MHPF) compared with 3.7 MHPF in the control group. Megakaryocytic atypia, increased mitoses, emperipolesis, intrasinusoidal megakaryocytes, and thickened trabeculae also were seen. Peripheral blood findings included leukoerythroblastosis, leukocytosis, thrombocytosis, and circulating megakaryocyte nuclei. Changes resolved within 3 months after discontinuation of TPO. This rapid resolution of the morphologic abnormalities induced by TPO distinguishes these findings from those seen in true chronic myeloproliferative disorders.

PMID:
12047134
DOI:
10.1309/09NP-3DFG-BLM9-E5LE
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center